Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 21, 2018, 11:25 PM CST for Ozark County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2018, 11:25 PM CST (05:25 UTC)
- Expired
- Jan 22, 2018, 12:20 AM CST
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ozark County, MO
The radar
The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
904
WUUS53 KSGF 220525
SVRSGF
MOC153-220630-
/O.NEW.KSGF.SV.W.0004.180122T0525Z-180122T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1125 PM CST SUN JAN 21 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Ozark County in southwestern Missouri...
* Until 1230 AM CST
* At 1125 PM CST, severe thunderstorms were located along a line
extending from 11 miles north of Ozark Isle to near Price Place to
near Bull Shoals, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bull Shoals Lake... Gainesville...
Bakersfield... Theodosia...
Pontiac... Wasola...
Sundown... Brixey...
Noble... Willhoit...
Tecumseh... Udall...
Hardenville... Thornfield...
Sycamore... Dora...
Rockbridge... Long Run...
Isabella... Zanoni...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3662 9277 3680 9260 3680 9224 3679 9213
3678 9211 3651 9212 3650 9268
TIME...MOT...LOC 0525Z 220DEG 53KT 3661 9268 3653 9263 3638 9265
HAIL...<.75IN
WIND...60MPH
$$
Schaumann4 follow-up statements
363
WWUS53 KSGF 220535
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1135 PM CST SUN JAN 21 2018
MOC153-220630-
/O.CON.KSGF.SV.W.0004.000000T0000Z-180122T0630Z/
Ozark MO-
1135 PM CST SUN JAN 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR OZARK COUNTY...
At 1135 PM CST, severe thunderstorms were located along a line
extending from 17 miles north of Ozark Isle to near Gainesville to
near Price Place, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gainesville... Bakersfield...
Pontiac... Wasola...
Sundown... Brixey...
Noble... Willhoit...
Tecumseh... Udall...
Hardenville... Thornfield...
Sycamore... Dora...
Rockbridge... Isabella...
Zanoni...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 3671 9268 3680 9260 3680 9224 3679 9213
3678 9211 3651 9212 3650 9260
TIME...MOT...LOC 0535Z 229DEG 49KT 3668 9257 3658 9251 3650 9251
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Schaumann451
WWUS53 KSGF 220550
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1150 PM CST SUN JAN 21 2018
MOC153-220630-
/O.CON.KSGF.SV.W.0004.000000T0000Z-180122T0630Z/
Ozark MO-
1150 PM CST SUN JAN 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHEASTERN OZARK COUNTY...
At 1150 PM CST, severe thunderstorms were located along a line
extending from 16 miles southeast of Ava to 18 miles northwest of
Bakersfield to 6 miles northeast of Gainesville, moving northeast at
60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gainesville... Dora...
Rockbridge... Brixey...
Sycamore... Zanoni...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 3670 9242 3680 9250 3680 9224 3679 9213
3678 9211 3665 9212 3659 9243
TIME...MOT...LOC 0550Z 220DEG 53KT 3685 9239 3675 9233 3667 9233
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Schaumann165
WWUS53 KSGF 220608
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1208 AM CST MON JAN 22 2018
MOC153-220630-
/O.CON.KSGF.SV.W.0004.000000T0000Z-180122T0630Z/
Ozark MO-
1208 AM CST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHEASTERN OZARK COUNTY...
At 1208 AM CST, severe thunderstorms were located along a line
extending from 15 miles west of West Plains to 9 miles north of
Bakersfield, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dora...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3671 9225 3679 9226 3680 9224 3679 9213
3678 9211 3665 9212 3662 9226
TIME...MOT...LOC 0608Z 254DEG 32KT 3680 9212 3666 9216
HAIL...<.75IN
WIND...60MPH
$$
Schaumann354
WWUS53 KSGF 220620
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1220 AM CST MON JAN 22 2018
MOC153-220629-
/O.CAN.KSGF.SV.W.0004.000000T0000Z-180122T0630Z/
Ozark MO-
1220 AM CST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OZARK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3671 9225 3679 9226 3680 9224 3679 9213
3678 9211 3665 9212 3662 9226
TIME...MOT...LOC 0617Z 220DEG 53KT 3691 9201 3677 9205
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 6:07 PM CST, 5 hours 18 minutes earlier.
Area forecast discussion, Jan 21, 6:07 PM CST, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Springfield MO 607 PM CST Sun Jan 21 2018 ...Mesoscale and Updated Aviation Discussion... .MESOSCALE DISCUSSION... Issued at 528 PM CST Sun Jan 21 2018 At this point, this "event" is going as planned. A broad corridor of convection has developed from northeastern Texas into eastern Oklahoma and southwestern Missouri. This convection is developing over an area of 0 to 0.5 km AGL convergence on the eastern periphery of increasing 500 mb height falls. Instability remains weak with the ongoing 00Z SGF RAOB measuring 117 J/kg of MLCAPE. The lower level capping inversion present on the 21Z sounding has been removed, however a secondary (higher) inversion remains in place and is resulting in the presence of some inhibition. Instability farther south across the Arklatex into the I-40 corridor is a bit better, with MLCAPE values on the order of 500 to 900 J/kg. We have seen some low-topped supercells with decent low-level rotation along with QLCS mesovortex structures down south across this region. As we head throughout the evening, it will be very difficult for this better instability to reach the Missouri Ozarks as convection will continue to develop and impede its progress northward. We will see cooling mid-levels which may offset this slightly. Deep layer and low-level shear will remain robust as mid/upper level jet cores impinge on the region and a low level jet strengthens and noses into southern Missouri. With all of that said, we are going to maintain a limited severe weather risk as this broad area of convection slowly shifts east with time across the Missouri Ozarks. Despite the lack of instability, these setups can be conducive to line segments with mesovortex potential. Mesovortices will be more favored with bowing structures towards the east, northeast, or north. We may also see some low-top supercell structures early this evening over far southwestern Missouri. One other item of note will be the potential for a few additional cells to develop back to the west closer to I-49 corridor late this evening as even stronger height falls overspread an accelerating dry line/surface trough. Instability may briefly increase as this happens as strong mid-level cooling takes place. If these cells can develop, they may have a limited hail risk. && .SHORT TERM...(This evening through Monday) Issued at 130 PM CST Sun Jan 21 2018 A deep closed upper low will track from the Rockies into the central Plains this evening while a surface low pressure system tracks from eastern Kansas into northern Missouri. A trailing surface trough then cold front will push across the Ozarks region this evening. Strong synoptic lift and moisture advection along with at least ample instability will ignite numerous showers and thunderstorms from late afternoon into tonight. While instability will be rather modest the shear profiles will be favorable to support intense updrafts and possibly supercells. Shear vectors will also support surging line segments and bowing structures. This all adds up to a risk of severe storms with the potential of damaging winds and possibly a couple of tornadoes. While a low risk the primary area of concern for tornadoes would be across far southern Missouri. The showers and storms will end from the west late this evening into the overnight hours. Expect some clearing overnight as a dry slot wraps around the upper low. The true cold front will sweep across the area early Monday as the upper low transitions eastward. This will bring steady or falling temperatures and increased cloud cover. Also expect showers mainly across central Missouri. Some potential that some snow will mix with the rain before ending. .LONG TERM...(Monday Night through Sunday) Issued at 130 PM CST Sun Jan 21 2018 Colder temperatures settle back into the region through mid week before upper level ridging and southerly winds return by late week. The next upper trough and associated front will move into the region heading into later Friday and this weekend. This will bring another good chance for precipitation. Colder weather will again follow this system this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 528 PM CST Sun Jan 21 2018 Showers and a few thunderstorms can be expected across the region this evening as a strong storm system approaches from the west. MVFR and brief IFR conditions can be expected around storms. Meanwhile, low level wind shear conditions can be expected along with brisk and gusty southerly surface winds. Most of the shower and thunderstorm activity will then shift east of the area for the overnight period with predominantly VFR conditions then expected. MVFR ceilings will then settle back into the region on Monday as the upper level portion of this storm system tracks into the region. Strong and gusty surface winds will also continue with southwesterly gusts exceeding 35 knots. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SHORT TERM...Foster LONG TERM...Foster AVIATION...Schaumann
Hazardous weather outlook, Jan 21, 7:54 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 754 PM CST Sun Jan 21 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 754 PM CST Sun Jan 21 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Tornado risk. Limited Hail risk. Limited Thunderstorm wind damage risk. Limited Lightning risk. DISCUSSION... A band of showers and embedded isolated thunderstorms will continue to slowly push east across the Missouri Ozarks tonight. The most intense storms will be capable of producing damaging winds up to 60 mph, small hail, and the possibility of an isolated tornado. The limited severe weather threat will be confined to areas mainly south of the Highway 54 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday. West to southwest wind gusts of 30 to 40 mph will occur across the area on Monday. Gusts over 45 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for areas south of the Highway 54 corridor. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, Jan 21, 5:54 PM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
554 PM CST SUN JAN 21 2018
MOZ101-220030-
McDonald MO-
554 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD COUNTY UNTIL 630
PM CST...
At 554 PM CST, Doppler radar was tracking a strong thunderstorm near
Pineville, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Big Sugar Creek State Park... Pineville...
Powell... Rocky Comfort...
This includes Interstate 49 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3650 9442 3657 9446 3675 9431 3675 9407
3650 9408
TIME...MOT...LOC 2354Z 236DEG 40KT 3654 9432
GriffinSpecial weather statement, Jan 21, 6:06 PM CST, 5 hours 19 minutes before
Special Weather Statement National Weather Service Springfield MO 606 PM CST SUN JAN 21 2018 MOZ088-093-094-220045- Jasper MO-Newton MO-Lawrence MO- 606 PM CST SUN JAN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON... NORTHWESTERN LAWRENCE AND SOUTHEASTERN JASPER COUNTIES UNTIL 645 PM CST... At 606 PM CST, Doppler radar was tracking a strong thunderstorm over Sarcoxie, or 13 miles northwest of Monett, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sarcoxie... Miller... Stotts City... Wentworth... Avilla... La Russell... Reeds... Red Oak... This includes Interstate 44 between mile markers 25 and 39. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3695 9407 3705 9422 3729 9408 3728 9369 TIME...MOT...LOC 0006Z 221DEG 38KT 3706 9410 Griffin
Special weather statement, Jan 21, 8:00 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
800 PM CST SUN JAN 21 2018
MOZ094-220230-
Lawrence MO-
800 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE COUNTY UNTIL 830
PM CST...
At 800 PM CST, Doppler radar was tracking a strong thunderstorm over
Monett, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Mount Vernon... Miller...
Verona... Halltown...
Freistatt... Hoberg...
Chesapeake...
This includes Interstate 44 between mile markers 40 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3703 9395 3728 9383 3728 9361 3704 9361
3695 9384
TIME...MOT...LOC 0200Z 227DEG 37KT 3696 9392
GriffinLocal storm report, Jan 21, 8:51 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TORNADO 2 SE HOBERG 37.05N 93.82W
01/21/2018 LAWRENCE MO LAW ENFORCEMENT
COUPLE OF BUILDINGS DOWN ON FARM ROAD 2155 2
AND A HALF MILES SOUTH OF MT VERNON. ALSO
REPORTS OF TREES DOWN. THIS IS RIGHT NEAR
THE LOCATION OF A WELL DEFINED DROP IN
CORRELATION COEFFICIENT. TORNADO LIKELY
OCCURRED AT THIS LOCATION.
&&
BURCHFIELDLocal storm report, Jan 21, 11:10 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CST SUN JAN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM TSTM WND DMG 1 NE GROVESPRING 37.41N 92.60W
01/21/2018 WRIGHT MO PUBLIC
LARGE TREE LIMBS DOWN AT RESIDENCE JUST
NORTHEAST OF GROVESPRING.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 6:06 PM CST | Special Weather Statement | SGF | Lawrence | 39 min |
| Jan 21, 8:00 PM CST | Special Weather Statement | SGF | Lawrence | 30 min |
| Jan 21, 8:03 PM CST | Tornado Warning | SGF | Lawrence | 27 min |
| Jan 21, 8:37 PM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 38 min |
| Jan 21, 9:10 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 38 min |
| Jan 21, 9:27 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney, Webster | 37 min |
| Jan 21, 9:32 PM CST | Tornado Warning | SGF | Christian, Douglas, Webster | 28 min |
| Jan 21, 10:10 PM CST | Tornado Warning | SGF | Wright | 20 min |
| Jan 21, 11:47 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell | 43 min |
| Jan 22, 12:12 AM CST | Special Weather Statement | SGF | Texas | 48 min |
| Jan 22, 12:59 AM CST | Special Weather Statement | SGF | Howell | 31 min |
| Jan 22, 1:06 AM CST | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 54 min |
| Jan 22, 1:40 AM CST | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.